Transient isolated lingual nerve neuropraxia associated with general anaesthesia and laryngeal mask use: two case reports and a review of the literature.

Hdl Handle:
http://hdl.handle.net/10147/207848
Title:
Transient isolated lingual nerve neuropraxia associated with general anaesthesia and laryngeal mask use: two case reports and a review of the literature.
Authors:
Foley, E; Mc Dermott, T E D; Shanahan, E; Phelan, D
Affiliation:
Department of Anaesthesia and Intensive Care, Mater Hospital, Dublin, Ireland., edfoley@eircom.net
Citation:
Ir J Med Sci. 2010 Jun;179(2):297-300. Epub 2009 May 13.
Journal:
Irish journal of medical science
Issue Date:
1-Feb-2012
URI:
http://hdl.handle.net/10147/207848
DOI:
10.1007/s11845-009-0347-z
PubMed ID:
19437092
Abstract:
BACKGROUND: Transient, isolated lingual nerve neuropraxia is a rare complication following general anaesthesia. Reports implicate airway manipulation and we describe two new cases associated with laryngeal mask airway (LMA) and review the related English language literature. RESULTS: Unilateral numbness and loss of taste on the anterior tongue were the characteristic symptoms. Collation of literature data (median and range) with that from the new cases showed: patient age was 38 (20-61) years and female to male ratio was 1.2:1. Surgery time was 62.5 (20-150) min and symptom duration was 28 (7-120) days. CONCLUSION: Lingual neuropraxias reported have been transient and patients can be advised, despite disturbing symptoms, that recovery is anticipated in about 1 month. Lingual neuropraxia reports are becoming more frequent, perhaps associated with increasing LMA use. Research is recommended as modification to LMA cuff volume, pressure and/or position within the oral cavity might ameliorate the entity.
Language:
eng
MeSH:
Adult; Analgesics, Opioid/adverse effects; Anesthesia, General/*adverse effects; Anesthetics, Intravenous/adverse effects; Atracurium/adverse effects; Cranial Nerve Diseases/*chemically induced; Female; Fentanyl/adverse effects; Humans; Hypesthesia/chemically induced; Laryngeal Masks/*adverse effects; Lingual Nerve/*drug effects/pathology; Male; Meperidine/adverse effects; Middle Aged; Neuromuscular Nondepolarizing Agents/adverse effects; Propofol/adverse effects; Time Factors; Young Adult
ISSN:
1863-4362 (Electronic); 0021-1265 (Linking)

Full metadata record

DC FieldValue Language
dc.contributor.authorFoley, Een_GB
dc.contributor.authorMc Dermott, T E Den_GB
dc.contributor.authorShanahan, Een_GB
dc.contributor.authorPhelan, Den_GB
dc.date.accessioned2012-02-01T11:09:02Z-
dc.date.available2012-02-01T11:09:02Z-
dc.date.issued2012-02-01T11:09:02Z-
dc.identifier.citationIr J Med Sci. 2010 Jun;179(2):297-300. Epub 2009 May 13.en_GB
dc.identifier.issn1863-4362 (Electronic)en_GB
dc.identifier.issn0021-1265 (Linking)en_GB
dc.identifier.pmid19437092en_GB
dc.identifier.doi10.1007/s11845-009-0347-zen_GB
dc.identifier.urihttp://hdl.handle.net/10147/207848-
dc.description.abstractBACKGROUND: Transient, isolated lingual nerve neuropraxia is a rare complication following general anaesthesia. Reports implicate airway manipulation and we describe two new cases associated with laryngeal mask airway (LMA) and review the related English language literature. RESULTS: Unilateral numbness and loss of taste on the anterior tongue were the characteristic symptoms. Collation of literature data (median and range) with that from the new cases showed: patient age was 38 (20-61) years and female to male ratio was 1.2:1. Surgery time was 62.5 (20-150) min and symptom duration was 28 (7-120) days. CONCLUSION: Lingual neuropraxias reported have been transient and patients can be advised, despite disturbing symptoms, that recovery is anticipated in about 1 month. Lingual neuropraxia reports are becoming more frequent, perhaps associated with increasing LMA use. Research is recommended as modification to LMA cuff volume, pressure and/or position within the oral cavity might ameliorate the entity.en_GB
dc.language.isoengen_GB
dc.subject.meshAdulten_GB
dc.subject.meshAnalgesics, Opioid/adverse effectsen_GB
dc.subject.meshAnesthesia, General/*adverse effectsen_GB
dc.subject.meshAnesthetics, Intravenous/adverse effectsen_GB
dc.subject.meshAtracurium/adverse effectsen_GB
dc.subject.meshCranial Nerve Diseases/*chemically induceden_GB
dc.subject.meshFemaleen_GB
dc.subject.meshFentanyl/adverse effectsen_GB
dc.subject.meshHumansen_GB
dc.subject.meshHypesthesia/chemically induceden_GB
dc.subject.meshLaryngeal Masks/*adverse effectsen_GB
dc.subject.meshLingual Nerve/*drug effects/pathologyen_GB
dc.subject.meshMaleen_GB
dc.subject.meshMeperidine/adverse effectsen_GB
dc.subject.meshMiddle Ageden_GB
dc.subject.meshNeuromuscular Nondepolarizing Agents/adverse effectsen_GB
dc.subject.meshPropofol/adverse effectsen_GB
dc.subject.meshTime Factorsen_GB
dc.subject.meshYoung Adulten_GB
dc.titleTransient isolated lingual nerve neuropraxia associated with general anaesthesia and laryngeal mask use: two case reports and a review of the literature.en_GB
dc.contributor.departmentDepartment of Anaesthesia and Intensive Care, Mater Hospital, Dublin, Ireland., edfoley@eircom.neten_GB
dc.identifier.journalIrish journal of medical scienceen_GB
dc.description.provinceLeinster-

Related articles on PubMed

All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.